* The gears of bureaucracy grind slowly . . . And speaking of arthritis, doctors and patients have been recently warned about one of the slow-acting, anti-rheumatic drugs (SAARDs) used as a second-line treatment to halt progression of the disease.
The National Patient Safety Agency has announced that methotrexate, used for both arthritis and psoriasis, has led to 25 deaths and 26 cases of serious harm over the past 10 years. Although the NPSA claimed that the problems arose because of an error in dosage, prescription or consumption (the drug should be taken weekly, not daily), it’s long been known that methotrexate is a potential killer. At least 14 years ago, reports came in about liver and kidney damage, lung disease and bone-marrow suppression (N Engl J Med, 1994; 330: 1368-75; Ann Rheum Dis, 1990; 49: 25-7). Ten years ago, researchers warned of death among arthritis patients taking high doses, especially when taken daily instead of weekly (Drugs Ther Bull, 1993; 31: 18).
* Risperdal patients take note . . . Jansen Pharmaceuticals admitted that it made misleading claims for its schizophrenia drug, but only after pressure by the US Food and Drug Administration. The FDA claimed the company’s promotional material minimised the risk of stroke, diabetes and other potentially fatal side-effects of the drug. The FDA also chastised the company for claiming that the drug is better and safer than those of its competitors.
* READER’S ALERT . . . During the last half-term break spent with our son and his family, our son complained of dizziness, nausea and of feeling generally ‘unwell’. As one of his daughters had a heavy flu-like cold, he thought he must be getting it, so he started taking extra vitamin C.
As the week progressed, he felt worse and was unable to return to school (he is a teacher) due to a total lack of energy and nausea. Then, he remembered that, because of a toenail fungus infection (he is also an amateur triathlete), his doctor had prescribed Lamisil, which he had just started taking before half-term. He went back to the doctor, who gave him some ointment instead as ‘It could have been the pills’.
Immediately, he was a different person, but his well-earned half-term break had been spoilt. Perhaps others should be warned. – Sylvia Hawkins, Waidmannsfeld, Austria